Discontinuation of anti-TNFs leads to IBD relapse

Mar 21, 2017 - E-Mentoring in IBD | Volume 10 • 2017

Issue 06

Clinical Question

  1. For patients with IBD who have achieved deep remission with either infliximab (IFX) or adalimumab (ADA), is it possible to stop anti-TNF therapy without risk of disease relapse?
  2. If relapse occurs, can they resume anti-TNF therapy?

Editor’s Bottom Line

  1. Crohn’s disease (CD) and ulcerative colitis (UC) patients in deep remission who stop their anti-TNF therapy relapse at a rate of approximately 20% per year
    • More severe disease seems to have an increased relapse rate
    • Thiopurine therapy following anti-TNF discontinuation may reduce the relapse rate.
  2. Once stopped, anti-TNF therapy may be restarted with a response rate of between 50 to 80%.

Editorial Note

Stopping anti-TNF therapy in patients with deep remission is plausible, but must be done with both patient and physician fully understanding the risk/benefit ratio.

Reference

Casanova MJ, Chaparro M, García-Sánchez V, et al. Evolution after anti-TNF discontinuation in patients with inflammatory bowel disease: a multicenter long-term follow-up study. Am J Gastroenterol. 2017 Jan;112(1):120–31. http://www.ncbi.nlm.nih.gov/pubmed/27958281

Fiorino G, Cortes PN, Ellul P, et al. Discontinuation of infliximab in patients with ulcerative colitis is associated with increased risk of relapse: a multinational retrospective cohort study. Clin Gastroenterol Hepatol. 2016 Oct;14(10):1426–32. http://www.ncbi.nlm.nih.gov/pubmed/27317850

Synopsis

Casanova et al.
Eligible patients received at least 6 months of either IFX or ADA and were followed for >6 months after stopping therapy. The cohort consisted of CD=731 and UC=324 with 74% taking IFX and 26% taking ADA. During follow-up, 18% did not receive any preventative treatment (e.g., thiopurines, methotrexate, or 5-ASA). Rate of relapse was 19% and 17% per patient-year for CD and UC, respectively. For the 460 patients in deep remission confirmed by endoscopy or MRI near time of therapy cessation, the incidence rate of relapse was 19% per patient-year for both CD and UC. No predictive factors of disease relapse were identified for UC while some were identified for CD, such as colonic disease, stricturing behaviour, and discontinuation due to adverse events. Retreatment with the same anti-TNF achieved an 80% response rate and 11% (n=34) had adverse events causing 5 to discontinue therapy.

Fiorino et al.
Eligibility was restricted to patients with UC who had achieved continuous remission for 12 months while taking IFX before discontinuing therapy. Disease relapse rates were compared to a similar cohort who continued with scheduled IFX. IFX discontinuers (n=111) had 53 relapses (23.3 per 100 person-years) compared to the controls (n=82) with 14 relapses (7.2 per 100 person-years). The Cox Proportional Hazard analysis indicated a 3-fold increased risk of relapse in patients discontinuing IFX. Only thiopurine therapy following IFX discontinuation reduced relapse risk to 15.0 per 100 person-years in follow-up. Hospitalizations and colectomy rates did not differ between the two study groups. Thirty-five patients who had relapsed after stopping IFX restarted with the standard induction-maintenance IFX regimen. Of these, 77.1% and 51.4% achieved response and remission, respectively. Adverse events were reported for 12 patients but no details provided if any had to stop treatment.

Details

Casanova et al.
Study Design: Retrospective, observational study
Funding: None
Allocation: n/a
Setting: 78 Spanish centres
Level of Evidence: 2b (Oxford Levels of Evidence)

Fiorino et al.
Study Design: Retrospective, cohort study
Funding: European Union’s Horizon 1010 Research & Innovation Program
Allocation: n/a
Setting: 13 centres in 7 European countries and Israel
Level of Evidence: 2b (Oxford Levels of Evidence)

The summary and conclusion in this issue of E-mentoring in IBD pertains to the manuscript(s) being reviewed, and should be considered in the context of what is already known surrounding the topic and incorporated into practice as deemed appropriate by the individual learner.